Thunderstorm Wind, Scott
- When
- May 24, 12:40 PM EST
- Where
- Scott County, Hilton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 36.650, -82.470
Several trees were reported down on Highway 23.
An amplified upper level trough directed a deep surface low across the Southern Appalachian Region with sufficient moisture but insufficient instability. Some of the storms had a great deal of directional wind shear along with a decent amount of low level speed shear.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
An amplified upper level trough directed a deep surface low across the Southern Appalachian Region with sufficient moisture but insufficient instability. Some of the storms had a great deal of directional wind shear along with a decent amount of low level speed shear. Some of these storms generated a fair amount of straight line wind damage across the tri-state area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at May 24, 10:23 AM EST, 2 hours 17 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Morristown TN 1123 AM EDT Wed May 24 2017 .DISCUSSION... An active day across the region as a surface cold front tracks toward the region from the west. Areas of showers and thunderstorms will continue to move across the region along and ahead of this boundary. The first wave of energy will continue to track across East Tennessee into Southwest Virginia over the next 2-3 hours. A few strong to severe storms are possible with this wave -- especially for areas along the NC/GA border where a Tornado Watch is in effect and with some of the stronger line segments. The second wave will move across the region from midday through the rush hour/late afternoon time period. Should we begin to see some clearing/breaks develop back toward the west, another round of strong, more organized storms are possible. This is due to a strengthening 30-40 kt LLJ, which will create a more favorable shear profile for organized line segments and perhaps a few supercells. The big question as mentioned is instability and how storms this morning will impact the environment late this afternoon. Earlier runs of the NAM and HRRR supported some stronger storms in the afternoon. Latest trends are weaker given some lower progged instability values behind this initial wave. However, as mentioned, the favorable shear profile will make it necessary for watching everything closely as all three modes of severe weather are possible: damaging winds, hail, and isolated tornadoes. Main threat will last until 5 PM EDT until this activity generally shifts east of the mountains as the front sweeps in. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 72 55 75 56 / 90 50 30 0 Knoxville McGhee Tyson Airport, TN 73 54 70 54 / 90 40 50 10 Oak Ridge, TN 72 54 71 55 / 90 40 40 10 Tri Cities Airport, TN 73 53 64 52 / 90 60 70 30 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. && AMP
Hazardous Weather Outlook National Weather Service Morristown TN 347 AM EDT Wed May 24 2017 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-250800- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott-Russell-Washington- 347 AM EDT Wed May 24 2017 /247 AM CDT Wed May 24 2017/ This Hazardous Weather Outlook is for portions of Southwest North Carolina...East Tennessee and Southwest Virginia. .DAY ONE...Today and Tonight ...Severe Thunderstorms Possible Today, especially areas along and east of interstate 75... ...Main concern Today will be isolated tornadoes, hail up to quarter size, damaging winds and localized heavy rainfall... A strong upper level storm system will move across the Tennessee Valley Today. The airmass across the area will be moist and marginally unstable with favorable turning of the wind. The main question is how much breaks in the cloud cover occur allowing the airmass to become unstable. If the airmass is allowed to become unstable to produce severe thunderstorms, the main concern will be isolated tornadoes, hail up to quarter size, damaging winds and localized heavy rainfall. The greatest threat of severe storms will be along and east of interstate 75, and between Noon and 5 pm ET. Please stay tuned to the latest forecast from the National Weather Service. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday ...Strong to Severe Thunderstorms are Possible both Saturday and Sunday Afternoon and Early Evening... A moist and very unstable airmass will be across the area this weekend. Scattered showers and thunderstorms are possible each day. Some of these storms may be severe with damaging winds, hail and locally heavy rainfall possible with the stronger thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Today, and again this weekend.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1207 PM EDT WED MAY 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1154 AM TSTM WND DMG 3 SE SEVIERVILLE 35.86N 83.54W
05/24/2017 SEVIER TN 911 CALL CENTER
NUMEROUS TREES DOWN IN THE MIDDLE CREEK AREA.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1217 PM EDT WED MAY 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1154 AM TSTM WND DMG S GATLINBURG 35.72N 83.49W
05/24/2017 SEVIER TN PARK/FOREST SRVC
SEVERAL TREES DOWN IN THE GREAT SMOKY MOUNTAINS NATIONAL
PARK. TREES REPORTED DOWN IN THE TREEMONT...LAUREL
CREEK...AND THE LITTLE RIVER BETWEEN ELKMONT AND LAUREL
FALLS. TREES ALSO DOWN ALONG THE GATLINBURG BYPASS.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1236 PM EDT WED MAY 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1218 PM TSTM WND DMG COSBY 35.81N 83.25W
05/24/2017 COCKE TN 911 CALL CENTER
TREES DOWN IN COSBY AND ALONG INTERSTATE 40 AT EXIT 440.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1237 PM EDT WED MAY 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1218 PM TSTM WND DMG 3 SE NEWPORT 35.93N 83.15W
05/24/2017 COCKE TN 911 CALL CENTER
NUMEROUS TREES DOWN IN THE EDWINA AREA.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1258 PM EDT WED MAY 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM TSTM WND DMG CANEY BRANCH 36.05N 82.99W
05/24/2017 GREENE TN 911 CALL CENTER
FEW TREES DOWN ALONG THE WESTERN EDGE OF THE COUNTY.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
139 PM EDT WED MAY 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 PM TSTM WND DMG 7 SW NEWPORT 35.89N 83.28W
05/24/2017 COCKE TN EMERGENCY MNGR
SEVERAL TREES AS WELL AS POWER LINES DOWN ON A HOUSE IN
THE BOGARD COMMUNITY.
&&The Knoxville radar (KMRX), 99 km away, was scanning. The volume nearest the first event began at 17:40 UTC.
4 thunderstorm wind. Local standard time, as filed.
Several trees were reported down on Highway 23.
Numerous trees and power lines were reported down across the City of Bristol, Virginia. In addition, roof structural damage occurred at a few buildings in the city.
Several trees were reported down at Washington-Lee Elementary School. Trees and power lines were also down on Lee Highway near Valley Drive.
Over a dozen trees were reported down across the city of Abingdon, including a large tree down on a house on Summerwood Drive.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2017Every state in 2017This day in weather historyWarnings in Virginia, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 688716, 688718, 688719, 688721.